Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Early Period on New Birth Control
    avatar
    wllmsn82 posted:
    Hi,
    My university pharmacist recently started carrying a generic form of my birth control pills. This month has been my first full month on the new pill; my period came 2 days later than it did on my old pills and ended today, 4 days earlier than usual. Two weeks ago I started a new work out regiment and changed my diet slightly, but I am wondering if these changes to my menstrual cycle are normal and if I should be worried about any sexual activity (I still have 2 days of iron pills left before my next pack).
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear wllmsn: Based upon what you have share, my best GUESS is that you are experiencing "poor cycle control" also known as breakthrough bleeding. Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common in longer term users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This tends to be present in the initial months of use. It is unlikely that the minor diet/exercise changes are the culprit. It may be that the switch to a generic version has a role.

    The FDA estimates that 50% of generic drug production occurs in the same plants used to manufacture the brand name drugs (Office of Generic Drugs, FDA, 2009). Absorption of the generic compared to the brand name drug is studied. After reviewing 2,070 of these comparisons, it was found that the average difference in absorption was only 3.5%. When considering individual drugs, almost 98% of generics had absorptions ("area under the curve") which were less than 10% off from the brand name (Davit, 2009). It is important to remember that there can also be similar variability between batches of the more expensive brand name drugs (FDA, 2009).

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists beyond three cycles you should return to your GYN or clinic.

    Yours,
    Jane


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.